- NSAIDs (including COX-2 inhibitors) are the most common cause of drug-induced AIN. While <1% of ain cases will not have proteinuria, NSAID-induced AIN can cause concomitant minimal change disease and membranous nephropathy
- About 15% of patients with drug-induced AIN will also have rash, which this patient had!
- This patient likely had late latent syphilis, but congenital and secondary syphilis have been associated with nephrotic syndrome due to membranous nephropathy, and treatment of syphilis in these cases can lead to resolution of renal disease
- Treatment of NSAID-induced AIN and nephrotic syndrome is mainly supportive, with stopping NSAIDs immediately and gentle diuresis as needed
- Data for steroids is mixed, but these can be tried if renal function does not improve within 2 weeks after discontinuing NSAIDs
- Patients with NSAID-induced renal failure should avoid NSAIDs altogether in the future, as renal failure may relapse if they take them again.
- Bonus ditty pearl – The lactic acidosis associated with INH toxicity is almost always due to refractory seizure activity, which can occur with overdose, and not the INH itself!